Ohio, 2005

Tornado and Damaging Wind in Ohio, May 19, 2005

May 19, 2005 · NWS ILN · 2 events in 1 county or zone

1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 19, 9:15 AM EST, 5 hours earlier.

Area forecast discussion, May 19, 9:15 AM EST, 5 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON OH
1015 AM EDT THU MAY 19 2005

.SHORT TERM (TODAY)...
WM FNTL BOUNDARY TO TAKE SHAPE OVER SRN CWA THIS AFTERNOON WITH
WIDESPREAD SHOWER/THUNDERSTORM ACTIVITY WEST OF THE FCST AREA
PROGGED TO MOVE IN. SFC LOW DEVELOPS ALONG OR JUST S OF BOUNDARY
THIS EVENING AND GETS ADDED HELP SPINNING UP BY H5 LOW THAT TRACKS
NW-SE AND SKIMS SRN FCST AREA.

FOR THE AFTERNOON PERIOD...HAVE GENERALLY RAISED TEMPS TO THE EAST
BY A FEW DEGREES TO THE MID AND UPPER 70S WITH THE THOUGHT PROCESSES
OF THEM GETTING A BIT MORE SUN OVER THE COURSE OF THE DAY AND A
LATER START TIME OF SHOWER ACTIVITY GETTING IN. ASIDE FROM THIS...NO
SIGNIFICANT CHANGES ASIDE FROM INCREASED POPS WHERE SHOWER ACTIVITY
IS OCCURRING.

FRANKS
&&

.AVIATION (12Z-12Z)...
WARM FRONT SOUTHWEST OF FORECAST AREA EXTENDING FROM VI WESTWARD TO
NRN KY THEN NORTHWEST TO THE NEXT STORM SYSTEM LOCATED OVER NORTHERN
IA.  WARM FRONT WILL DRIFT TO THE NORTHEAST AS THE NEXT STORM SYSTEM
APPROACHES FROM THE WEST NORTHWEST. BY EARLY AFTERNOON WARM FRONT
MOVES INTO SOUTHWEST OHIO AND BEGINS TO TRIGGER SHOWERS AND
THUNDERSTORMS.  THE FRONT IS EXPECTED TO BECOME STATIONARY BEFORE
RETURNING BACK TO THE SOUTH. CLOUDS WILL INCREASE AND LOWER
THROUGHOUT THE MORNING LOWERING TO 5,000 FEET. ISOLATED THUNDERSTORM
WILL BEGIN DEVELOPING LATE THIS MORNING AND EARLY THIS AFTERNOON AND
BECOMING WIDESPREAD BY MID AFTERNOON. A COLD FRONT WILL MOVE ACROSS
THE AREA THIS EVENING BRINGING AN END TO THE THUNDERSTORMS HOWEVER
SHOWERS ARE EXPECTED TO LINGER THROUGHOUT THE NIGHT. VSBY IN THE
THUNDERSTORMS WILL BE MVFR WITH BRF IFR WHILE CEILINGS WILL
GENERALLY BE VFR. LATER THIS EVENING VSBYS WILL LOWER TO MVFR IN FOG
AND SHOWERS AND CEILINGS WILL LOWER TO BETWEEN 600 AND 1,500 FEET.
SFC WINDS WILL VEER FROM SE TO SW THIS AFTERNOON TO NW THROUGH NE
THIS EVENING. IN CENTRAL OHIO WINDS WILL BACK FROM SE TO NE THIS
EVENING SPEED WILL BE 8 TO 15KT.
HAYDU
&&

.PREVIOUS DISCUSSION...
(ISSUED 330 AM EDT THU MAY 19 2005)

SHORT TERM (TODAY THROUGH SATURDAY)...
CLOUDS ON THE INCREASE ACROSS FA THIS MORNING WITH SHOWERS AND
THUNDERSTORMS INCREASING IN COVERAGE OFF TO OUR NORTHWEST ACROSS
NORTHERN ILLINOIS. UPPER LEVEL LOW CURRENTLY OVER SOUTHERN MINNESOTA
WILL SLIDE SLOWLY SOUTH SOUTHEAST TODAY AND TONIGHT. ASSOCIATED
SURFACE LOW ALSO FORECAST TO DROP DOWN INTO TENNESSEE VALLEY THROUGH
FRIDAY. AS IT DOES...STATIONARY BOUNDARY WILL REMAIN DRAPED ACROSS
THE AREA TODAY BEFORE BEGINNING TO PUSH SOUTH OF AREA TONIGHT INTO
FRIDAY. BOUNDARY SHOULD SERVE AS A FOCUS FOR CONVECTION AS WE HEAD
INTO THIS AFTERNOON AND EARLY EVENING WITH ADDITIONAL LIFT PROVIDED
BY MID LEVEL SHORT WAVE DROPPING DOWN FROM THE NORTHWEST.

EXPECT CHANCE FOR PCPN TO INCREASE FROM THE WEST THROUGH LATE
MORNING AND EARLY AFTERNOON AND WILL THEN GO WITH CATEGORICAL POPS
FOR LATE THIS AFTERNOON AND EARLY THIS EVENING. CAPES FORECAST TO
CLIMB UP AROUND 1000 J/KG THROUGH EARLY AFTERNOON AS MOST OF FA GOES
INTO THE WARM SECTOR. WIND FIELDS ON FORECAST SOUNDINGS APPEAR
SOMEWHAT MARGINAL FOR SEVERE STORMS THIS AFTERNOON BUT WITH BOUNDARY
ACROSS AREA AND FAIRLY DYNAMIC SYSTEM...WILL CONTINUE WITH MENTION
OF A FEW POSSIBLE SEVERE STORMS.

AS BOUNDARY PUSHES SOUTH OVERNIGHT...SURFACE AND ELEVATED
INSTABILITY BEGINS TO DECREASE FROM THE NORTH SO WILL TAPER THINGS
BACK TO JUST SHOWERS IN THE NORTH OVERNIGHT. WILL HOWEVER HANG ON TO
A LOW CHANCE OF THUNDERSTORMS ACROSS THE SOUTH THROUGH FRIDAY
MORNING WITH BOUNDARY LINGERING JUST TO OUR SOUTH THROUGH 18Z
FRIDAY. GOOD DRYING THEN WORKS ITS WAY INTO OUR AREA AS HIGH
PRESSURE BUILDS DOWN FROM THE NORTH. EXPECT MOSTLY CLEAR SKIES
FRIDAY NIGHT WITH MOSTLY SUNNY ON SATURDAY. JGL

(ISSUED 333 PM EDT WED MAY 18 2005)
LONG TERM (FRIDAY THROUGH WEDNESDAY)...
AFTER EARLY PRECIP FOR FRIDAY WTH FRONTAL PASSAGE...LINGERING CLOUDS
AND COOLING TEMPS BEFORE WEAK HIGH PRESSURE WILL BUILD IN LATE
FRIDAY THROUGH LATE SUNDAY. HIGH THEN GETS SQUEEZED EAST BY S/WV
RUNNING THROUGH THE UPR GREAT LAKES. GFS IS NOW A LTL CLOSER TO
ECMWF WTH TIMING OF S/WV ON MONDAY. INTO NEXT WEEK...ADDITIONAL
SHORT WAVES RUN THROUGH BY WED...KEEPING BELOW NORMAL TEMPS THROUGH
PERIOD.

&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 19, 3:50 AM EST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
450 AM EDT THU MAY 19 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-200850-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
450 AM EDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION TODAY AND
CONTINUE INTO TONIGHT. A FEW OF THE STORMS MAY BE SEVERE LATE THIS
AFTERNOON AND THIS EVENING WITH THE MAIN THREAT BEING DAMAGING WIND
AND POSSIBLY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

In the hours before

Special weather statement, May 19, 10:55 AM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1155 AM EDT THU MAY 19 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-192154-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
1155 AM EDT THU MAY 19 2005

SHOWER AND THUNDERSTORM ACTIVITY WILL BE FOUND ACROSS THE OHIO VALLEY
THIS AFTERNOON AS THESE STORMS FOCUS ON A WARM FRONT THAT IS MOVING
NORTHEAST THROUGH THE REGION. SHOWERS BEHIND THE WARM FRONT WILL BE
MORE SCATTERED...BUT HAVE A GREATER POTENTIAL TO BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL POSSIBLE. THE BEST THREAT FOR SEVERE
WEATHER WILL BE FOCUSED ALONG AND SOUTH OF THE OHIO RIVER...AND IN
THE SCIOTO RIVER VALLEY SOUTH OF COLUMBUS.

STAY TUNED TO NOAA WEATHER ALL HAZARDS RADIO AND OTHER MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES.

The radar

The Cincinnati radar (KILN), 83 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Scioto

When
May 19, 2:15 PM EST to 2:20 PM EST
Where
Scioto County, 5 mi SW of Otway
Rating
F1
Path length
2 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
38.817, -83.250

Several 100 year old trees were twisted, with numerous other trees stripped of their bark. The roof of a barn was ripped off and carried 0.5 miles to the east.

Thunderstorm Wind, Scioto

When
May 19, 2:50 PM EST to 2:57 PM EST
Where
Scioto County, Wheelersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.733, -82.833

Trees were knocked down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyThe tornado archive for Ohio, 2005Warnings in Ohio, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448918, 5448919.